Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 95, NWS Denver/Boulder, CO

July 28, 2000Douglas County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 28, 2000, 5:36 PM MDT for Douglas County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 28, 2000, 5:36 PM MDT (23:36 UTC)
Expired
Jul 28, 2000, 6:00 PM MDT
In force
24 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Douglas County, CO

The radar

The Denver radar (KFTG), 64 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-417 J/kg
Mixed-layer LCL
1921 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

355 
WUUS55 KBOU 282336
SVRDEN
COC035-290000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
536 PM MDT FRI JUL 28 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DOUGLAS COUNTY IN NORTHEAST COLORADO

* UNTIL 600 PM MDT

* AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PERRY PARK...OR ABOUT 27 MILES NORTH OF
  COLORADO SPRINGS...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...PERRY
PARK...LARKSPUR AND GREENLAND.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3935 10501 3915 10501 3915 10468 3936 10468

KLEYLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:25 PM MDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 28, 2:25 PM MDT, 3 hours 11 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
225 PM MDT FRI JUL 28 2000

CONVECTION HAS FIRED IN THE FOOTHILLS...BUT SO FAR HAS BEEN SLOW TO
DEVELOP ACROSS THE PLAINS DUE TO BOUNDARY LAYER TEMPS ARE TOO COOL.
SOME CU HAS BEEN BUILDING ON THE PLAINS...BUT CONVECTIVE INHIBITION
(CIN) VALUES ARE STILL NEAR 200-300 J/KG.  WILL TAKE SOME PRETTY
HEALTHY OUTFLOW BOUNDARIES TO COLLIDE WITH EASTERLY LOW LEVEL FLOW
TO GENERATE SOME CONVECTION IN THE LOWER ELEVATIONS.  IF THE CAP
DOES BREAK FOR A "LATE SHOW"...A FEW STORMS COULD BE QUITE STRONG
WITH LOCALLY HEAVY RAIN AS SURFACE DEWPOINTS MAINLY IN THE 50S AND
AND CAPES NEAR 2000 J/KG.

SATURDAY LOOKS LIKE A REPEAT OF TODAY AS LOW LEVEL WILL INITIALLY
BE QUITE STABLE.  WILL HAVE TO LIKELY RELY ON FOOTHILLS CONVECTION
TO GET THINGS GOING ON THE PLAINS AGAIN.  THEREFORE...WILL RESERVE
HIGHEST POPS ON THE PLAINS IN THE EVENING.  FAR NORTHEAST CORNER
WILL LIKELY REMAIN TO CAPPED FOR ANY CONVECTION.  SUNDAY WILL BE A
LITTLE DRIER AS LOW LEVEL MOISTURE GRADUALLY ERODES.

THE EXTENDED LOOKS DRIER AND EVENTUALLY WARMER AS STRONG U)PPER
RIDGING BUILDS NORTHWARD AND EXTENDS INTO THE NORTHERN PLAINS.
THIS WILL RESULT IN NORTHEASTERLY AND SUBSIDENT FLOW ALOFT SO MAINLY
DRY CONDITIONS FOR TUESDAY AND WEDNESDAY.

BARJENBRUCH

.DEN...NONE.

In the hours before

Special weather statement, Jul 28, 1:47 PM MDT, 3 hours 49 minutes before
COZ030-032>050-282200-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
145 PM MDT FRI MAY 28 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP IN THE MOUNTAINS AND FOOTHILLS THIS AFTERNOON.  MANY OF
THESE STORMS WILL PRODUCE BRIEF HEAVY RAIN...SMALL HAIL AND WIND
GUSTS TO 40 MPH.  THESE STORMS WILL STAY BELOW SEVERE LEVELS AND
QUICKLY SUBSIDE AFTER SUNSET TONIGHT.

FURTHER EAST IN THE PLAINS...THE ATMOSPHERE WILL DESTABILIZE THIS
AFTERNOON DUE TO AFTERNOON HEATING.  HOWEVER...SINCE THE ATMOSPHERE
IS MUCH MORE STABLE THAN YESTERDAY...IT WON/T BE UNTIL LATE
AFTERNOON OR EARLY EVENING BEFORE STORMS DEVELOP.  SOME STORMS IN
THE FAR NORTHEAST CORNER OF THE STATE MAY APPROACH SEVERE
LEVELS...BUT MOST WILL JUST PRODUCE HEAVY RAIN AND SMALL HAIL.

SPOTTER ACTIVATION WILL NO7T BE NEEDED THIS AFTERNOON.

46

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:24 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick36 min
Jul 28, 3:32 PM MDTSevere Thunderstorm WarningBOULincoln43 min
Jul 28, 5:25 PM MDTSevere Thunderstorm WarningBOULincoln50 min
Jul 28, 5:45 PM MDTSevere Thunderstorm WarningBOULincoln45 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.